ICU Map

Tricyclic & Sodium-Channel Blocker Toxicity — ICU Decision Pathway

Recognition and resuscitation of sodium-channel blocker poisoning with seizures, QRS widening, ventricular dysrhythmia and shock.

RecognizeAssessDecideDifferentialInterveneReassess
Wide-QRS Toxicologic Shock
Assessment StepUse ECG physiology to identify dangerous sodium-channel blockadeExplore Topic
QRS widening, terminal R in aVR, ventricular dysrhythmia, hypotension and seizures after a compatible exposure indicate severe cardiotoxicity; clinical toxicity matters more than a serum TCA concentration.
Clinical ActionSodium bicarbonate is first-line for life-threatening TCA cardiotoxicity
Give IV sodium bicarbonate for QRS widening, ventricular dysrhythmia or hypotension due to TCA/sodium-channel blockade; repeat boluses and/or infusion are titrated to ECG/hemodynamic response while avoiding extreme alkalemia/hypernatremia.
Reassessment / LoopReassess response and escalate
Trend physiology and organ function; if the patient is worsening, revisit diagnosis, source control and rescue options rather than repeating ineffective therapy.

An educational representation of clinical reasoning, not a diagnostic algorithm or personalized medical advice — always apply clinical judgment and institutional protocols.

Caution

Escalate — Red Flags & Critical Warnings

  • Escalate early for shock, rapidly progressive organ failure, dangerous ECG/airway findings or failure of initial therapy.

Evidence status

Review metadata not yet recorded.

Status, review dates and guideline versions appear here once editorial metadata is authored for this content.